Maryland, 2025

Strong Wind in Maryland, May 31, 2025

May 31, 2025 · NWS AKQ · 1 event in 1 county or zone

A deepening area of low pressure moved northeast from northern Virginia across the Mid Atlantic and into New England from the night of May 30 into the morning of May 31. Strong west to northwest winds developed behind a cold front across portions of the Lower Maryland Eastern Shore in the early morning hours of May 31 behind the associated cold front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A deepening area of low pressure moved northeast from northern Virginia across the Mid Atlantic and into New England from the night of May 30 into the morning of May 31. Strong west to northwest winds developed behind a cold front across portions of the Lower Maryland Eastern Shore in the early morning hours of May 31 behind the associated cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 31, 1:01 AM EST, 29 minutes earlier.

Area forecast discussion, May 31, 1:01 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
201 AM EDT Sat May 31 2025

.SYNOPSIS...
A strong cold front moves offshore early Saturday morning. A
secondary cold front crosses the area Saturday afternoon,
bringing additional scattered showers and storms. High pressure
builds into the area early next week, allowing for dry weather
to return. A warmup is expected by the middle of next week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 145 AM EDT Saturday...

Key Messages:

- Gusty westerly winds are expected across the lower Maryland
  and Virginia Eastern Shore early Saturday morning as a strong
  low pressure system passes to the north.

Showers have tapered off except across far N portions of the FA.
As low pressure rides eastward to our north (along the Mason
Dixon Line), a band of light to moderate rain will pivot around
the low, impacting N portions of the FA over the next several
hours. Otherwise, areas farther south should remain dry through
the rest of the night. We will also be able to maintain a decent
westerly wind overnight (10-15 mph with gusts 20-25 mph) as the
drier air arrives and we get good mixing post- frontal. Winds
should actually become quite gusty for a few hours on the
Eastern Shore, and thus a wind advisory remains in effect from
2-8 AM for westerly winds 20-30 mph with gusts up to 45 mph.
Morning lows in the mid to upper 50s are expected (around 60F
along the coast).

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
As of 230 PM EDT Friday...

Key Messages:

- Scattered showers and thunderstorms are likely Saturday afternoon,
posing the risk for hail and strong winds.

- Dry weather returns Saturday night into Sunday.

For Saturday, the shortwaves phase into an anomalously strong trough
across the Eastern CONUS. At the surface, low pressure deepens as it
tracks NE into New England. Meanwhile, a secondary cold front
(associated with additional shortwave energy from the parent trough)
moves across the area during the afternoon. This will allow for very
cool temps aloft for late May, which therefore will allow for very
steep lapse rates. Mid-level lapse rates of 6.5-7.5 C are expected
with the steepest lapse rates across the SW half of the area. Even
though dew points remain generally in the mid-upper 50s Sat
afternoon, the cool temps aloft will allow for MLCAPE to increase to
around 1000 J/kg across much of the area (500-1000 J/kg across the
NE half of the area). 0-6km WNW shear increases during the
afternoon, ranging from ~30 knots north to 40 to 50 knots further
south. Given the steep lapse rates, high LCLs, and low freezing
levels, a favorable setup for at least small hail is expected to
develop. Scattered showers and storms develop during the afternoon
(potentially as early as around noon), moving SE with time. Given
the favorable hail setup, any stronger shower/storms is likely to
have at least small hail. However, if a storm is able to become
strong enough, large hail is possible (potentially larger than
quarters) given SHIP values >1. Additionally, the lapse rates only
steepen towards the surface which will allow for strong winds to mix
to the surface. One caveat is that if a storm is composed mostly of
hail and/or elevated, a strong cold pool may not develop. As such,
SPC has the entire area under a MARGINAL (level 1/5) risk for hail
and wind Saturday.

Convection quickly tapers off by Saturday evening with the loss of
diurnal instability with dry weather returning Saturday night into
Sunday as high pressure builds in. Highs range from the mid 70s N to
the upper 70s S Sat and Sun. Lows cool to the upper 40s NW to the
low-mid 50s SE (upper 50s along the coast) Sat night and around 50F
NW to the upper 50s SE (around 60F along the coast) Sun night. One
final shortwave pivots through the mid-Atlantic and SE by late
Sunday night into early Monday, which would lead to isolated to
scattered showers mainly Sunday night and early Monday, but this
would be much less impactful than previous systems.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 230 PM EDT Friday...

Key Messages:

- Generally dry weather is expected through much of next week.

- A warmup is expected by the middle of the week.

Aloft, an upper level trough lingers over the East Coast on Monday
before sliding offshore Tuesday with a ridge moving into the East
Coast from mid to late week. However, models differ with respect to
the exact evolution of this pattern change. The GFS/GEFS is still
more progressive with the trough exiting the coast whereas the
EURO/EPS builds the ridge into E Canada but that allows for a piece
of the trough over the East Coast to become a cutoff low lingering
near or over eastern portions of the area or just offshore into the
middle of next week. If the GFS/GEFS is correct, a quick warmup is
expected by Tue with highs well into the 80s by Tue and approaching
90F by Wed/Thu. However, if the EURO/EPS is correct, lingering cloud
cover would keep temps cooler with EPS highs only in the upper 70s
on Tue for Richmond and climbing into the mid to upper 80s by
Wed/Thu. For now, kept NBM temps in the forecast given how far out
it is. Otherwise, high pressure keeps mostly dry conditions through
most of the week. Shower/storm chances increase next Friday.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
As of 200 AM EDT Saturday...

Light to occasionally moderate rain remains possible across far
N portions of the area through around 10z. The only terminal
which may be impacted is SBY. However, confidence was too low to
include prevailing rain for the TAF. Instead, went with VCSH.
Cloud cover increases with this band of moisture pivoting
around an area of low pressure to the N later tonight. As such,
expect a period of BKN sky cover at RIC and SBY, potentially
reaching PHF. However, CIGs remain VFR apart from a brief period
of MVFR CIGs at SBY from 8-12z. Clouds clear early this morning
with SCT CU (BKN CU at SBY) developing by late morning and
continuing into through the afternoon. Scattered showers and
storms are likely to develop Saturday afternoon with the highest
confidence at SBY. Confidence in exact timing and coverage remains
too low at this time to go with prevailing TSRA in the TAFs.
Instead have opted for VCTS and PROB30 for now. Hail and strong
winds will be possible with any strong storms. Winds remain W
~15 kt with gusts up to 25-30 kt across the terminals through
Sat afternoon. Will note that winds briefly diminish later
tonight before increasing again Sat morning as diurnal heating
develops. Additionally, SBY may see gusts up to ~30 kt between
8-12z early this morning. A wind advisory remains in effect for
SBY and the Eastern Shore through 12z to account for the
potential for a few gusts up to 40 kt. Otherwise, added LLWS at
RIC through 9z.

Outlook: Mainly dry conditions expected Sunday through
Wednesday. However, can't rule out a few coastal showers on
Sunday.

&&

.MARINE...
As of 1000 PM EDT Friday...

- Gale Warnings remain in effect for the Chesapeake Bay and
  coastal waters.

- Small Craft Advisories remain in effect for the rivers and
Currituck Sound.

- Strong to severe thunderstorms are possible again Saturday
  afternoon.

Winds are still on track to increase and shift out of the west
overnight as a cold front pushes over the waters. Gale
warnings remain in place for the Bay and coastal waters and
SCAs remain in effect for the Currituck sound and the rivers.
Seas build to 4-6ft overnight, with waves in the Ches. Bay
building to 3-4ft.

Winds Saturday will remain out of the WSW between 15 to 20 kt with
gusts upwards of 25kt. These elevated winds should remain through
midday and by the evening lower just below SCA criteria. Will note
that SCA will most likely be needed for the bay starting around
early morning Saturday once the Gale warning is dropped. By early
Sunday morning latest model guidance continues to show a surge of
cooler and drier air across the bay which could lead to another
round of SCA. However, confidence in this second surge is low at
this time. Seas/waves subside to 3-4ft/2-3ft Saturday. High pressure
builds into the region late this weekend and into early next week,
before settling offshore by midweek. This will bring benign marine
conditions to the area.

&&

.TIDES/COASTAL FLOODING...
As of 1000 PM EDT Friday...

Some minor tidal flooding is expected during high tide early
Saturday morning along the Bay side of the lower MD Eastern
Shore down to Accomack County VA given a strong westerly wind
push. As such, a coastal flood advisory has been issued.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Advisory until 8 AM EDT this morning for
     MDZ021>023.
     Wind Advisory until 8 AM EDT this morning for MDZ021>025.
NC...None.
VA...Coastal Flood Advisory until 8 AM EDT this morning for VAZ099.
     Wind Advisory until 8 AM EDT this morning for VAZ099-100.
MARINE...Gale Warning until 7 AM EDT this morning for ANZ630>632-634-
     650-652-654-656-658.
     Small Craft Advisory until 10 AM EDT this morning for ANZ633.
     Small Craft Advisory until 7 AM EDT this morning for
     ANZ635>638.

&&

SYNOPSIS...JDM
NEAR TERM...JDM/RMM
SHORT TERM...AJB/RMM
LONG TERM...AJB/RMM
AVIATION...RMM
MARINE...JDM
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 30, 9:18 PM EST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1018 PM EDT Fri May 30 2025

NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-093-
095>098-509>525-010230-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
1018 PM EDT Fri May 30 2025

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered showers and storms develop Saturday. A few storms may be
strong to severe with large hail and damaging winds possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>023-VAZ099-010230-
Dorchester-Wicomico-Somerset-Accomack-
1018 PM EDT Fri May 30 2025

...COASTAL FLOOD ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SATURDAY...
...WIND ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SATURDAY...

This Hazardous Weather Outlook is for southeast Maryland and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Wind Advisory.

Scattered showers and storms develop Saturday. A few storms may be
strong to severe with large hail and damaging winds possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ024-025-VAZ100-010230-
Inland Worcester-Maryland Beaches-Northampton-
1018 PM EDT Fri May 30 2025

...WIND ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SATURDAY...

This Hazardous Weather Outlook is for southeast Maryland and
eastern Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Scattered showers and storms develop Saturday. A few storms may be
strong to severe with large hail and damaging winds possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 30, 8:42 PM EST, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Wakefield VA
942 PM EDT Fri May 30 2025

MDZ021-310230-
Dorchester MD-
942 PM EDT Fri May 30 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DORCHESTER COUNTY
THROUGH 1030 PM EDT...

At 942 PM EDT, Doppler radar was tracking a strong thunderstorm near
University Of Maryland Center For Environmental Studies, or 7 miles
northeast of Taylors Island, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles.

Locations impacted include...
Cambridge, Secretary, University Of Maryland Center For Environmental
Studies, Church Creek, Madison, Woolford, Hudson, and Lloyds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight EDT for southeastern
Maryland.

&&

LAT...LON 3869 7588 3841 7612 3850 7630 3849 7627
      3852 7625 3851 7621 3854 7620 3856 7622
      3854 7628 3857 7631 3860 7626 3862 7628
      3863 7624 3860 7621 3863 7617 3859 7616
      3857 7603 3867 7595
TIME...MOT...LOC 0142Z 212DEG 23KT 3855 7621

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

EI
Local storm report, May 30, 9:06 PM EST, 4 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1006 PM EDT Fri May 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     Tstm Wnd Dmg     Gwynn                   37.50N 76.29W
05/30/2025                   Mathews            VA   Public

            Report of damage to a barn on Gwynns Island.
            Time estimated.

&&

AC
Local storm report, May 30, 9:39 PM EST, 3 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1039 PM EDT Fri May 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     Marine Tstm Wind 5 NW Silver Beach       37.54N 76.02W
05/30/2025  M44 MPH          ANZ631             VA   Mesonet

            NOS station RPLV2 Rappahannock Light.

&&
Local storm report, May 30, 9:40 PM EST, 3 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1040 PM EDT Fri May 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     Marine Tstm Wind 2 WSW Harborton         37.65N 75.88W
05/30/2025  M43 MPH          Accomack           VA   Mesonet

            Mesonet station XHAK Onancock.

&&
Local storm report, May 30, 9:41 PM EST, 3 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1041 PM EDT Fri May 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     Marine Tstm Wind 2 N Poquoson            37.16N 76.38W
05/30/2025  M40 MPH          ANZ632             VA   Mesonet

            Mesonet station XPQR Poquoson River Light.

&&
Local storm report, May 30, 9:42 PM EST, 3 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1042 PM EDT Fri May 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     Marine Tstm Wind 6 NE Plum Tree Island R 37.20N 76.27W
05/30/2025  M40 MPH          ANZ632             VA   Mesonet

            Mesonet station 44072 5 NE Plum Tree Island
            Refuge.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Dorchester

When
May 31, 1:30 AM EST to 3:30 AM EST
Where
Dorchester forecast zone
Measured
41 kt (47 mph) measured gust
Reported by
Mesonet
Coordinates
38.423, -76.083 (the zone’s center; the record gives no point)

Strong west to northwest winds gusted around 45-47 mph in the early morning hours of May 31 between 1:30 AM EST and 3:30 AM EST across portions of Dorchester County near the Chesapeake Bay. The strongest gust was 47 miles per hour at 2:30 AM EST at the Bishops Head Pier mesonet.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2025Every state in 2025This day in weather historyWarnings in Maryland, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265899.